The term 'mental health' illustrates an individual’s state of mind.
A person with sound mental health has the potential to carry out his or her personal and professional responsibilities, lives life with pleasure, has the mental strength to handle and surmount taxing circumstances and is a conscientious member of society. A person with contrary symptoms or inclination may not be in fine mental health and the situation may require medical intervention.
One of the common forms of medications prescribed for treatment of mental health is anti-depressants. Today, selective serotonin reuptake inhibitors (SSRIs) are utilized effectively to overcome mental health problems. However, despite their utility these medicines are observed to have a negative consequence on certain sexual parameters.
Anti-depressants such as Prozac and Zoloft are frequently administered by doctors as a cure for mental heath issues. The sexual repercussions of these medicines include erectile dysfunction, ejaculation problems, vaginal dryness, delayed orgasm and decreased libido. However, doctors seldom pay appropriate heed to these side effects as they canvass the ideology that once the patient’s mental heath improves, the sexual side effects would gradually fade away on their own.
It is a proven fact that a healthy sexual relationship definitely has a positive impact on one’s day to day living. Therefore, neglecting the sexual issues arising due to the intake of anti-depressants may not be prudent. It is important to deal with both the issues together. It is true that in a large number of patients the related sexual problems ease out after the treatment for mental health is complete. However, it has been noted that patients with persistent mental heath problems, who have been on anti-depressants for years at a stretch, may face long term or irreversible sexual dysfunctions, if attention is not paid at the appropriate time.
There are many ways to deal with sexual issues such as reduced desire for sex, problems with orgasm or erectile dysfunction. Some of methods include reducing the dosage of the anti-depressant, changing to anti-depressants such nefazodone and bupropion that are known to cause fewer sexual side-effects, taking the anti-depressant after sexual activity, giving a break to the anti-depressant for two days in a week to revive sexual libido or to limit the sexual repercussions and to simultaneously take medications that reduce the negative influence on sexual dysfunctions such as amantadine, bupropion, buspirone, cyproheptadine, dextroamphetamine, pemoline and yohimbine.
More Articles :